Wisconsin, 2007

Hail and Damaging Wind in Wisconsin, June 20, 2007

June 20, 2007 · NWS MPX · 21 events in 6 counties and zones

A strong cold front was the catalyst for a large severe weather event across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong cold front was the catalyst for a large severe weather event across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 3:02 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 20, 3:02 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT WED JUN 20 2007

.DISCUSSION...
COOL FRONTAL BOUNDARY DRAPED OVER CENTRAL MN FROM KETH TO
KRZN EXPECTED TO CONTINUE TO PLOW SOUTH...AND BECOME QUASI-STATIONARY
AFTER IT MOVES TO A KPGN TO KRGK LINE BY 06Z. DEALING WITH POSSIBLE
SEVERE WX OVR WI COUNTIES WITH BEST MU CAPE...LIS...850 THETA E
ADVECTION...AND ZERO TO 6KM BULK SHEAR OVER THIS REGION PRIOR TO 21/03Z.
NOT TOO IMPRESSED WITH CONVECTIVE CHANCES OVR MN TERRITORY PRIOR
TO 06Z. THROW IN A SECONDARY...WEAKER THETA E COUPLET...STRONG DIVERGENCE
ALOFT...AND PRE-COOL FRONT FORCING...AND YOUVE GOT THE MAKINGS OF
YOUR STANDARD CHANCE POPS THIS SECTOR PRIOR TO MIDNIGHT. USED GFS40
AS MODEL OF CHOICE DUE TO PLACEMENT OF CONVECTIVE ELEMENTS OVER N
WI EARLIER THIS AFTERNOON...AND ITS HANDLING OF RECENT SYSTEMS.
GFS UNFORTUNATELY PAINTINGIN A MUCH MORE SUBDUED PRECIPITATION PICTURE
THROUGH FORECAST PERIOD. QUASISTATIONARY BOUNDARY MORPHS INTO A WARM
FRONTAL BOUNDARY SHORTLY AFTER MIDNIGHT...AND BEGINS TO MEANDER BACK
NORTH INTO CENTRAL MN. USED 310K COND PRESSURE ANAL TO PLACE POPS
CHANCES THIS TIME FRAME AND INTO FRIDAY. BEST CHANCE FOR RAINFALL
THIS FORECAST PACKAGE WILL OCURR THURSDAY AFTERNOON INTO THU EVE.
BEST Q-VECTOR CONVERGENCE INDICATED FOR FAR SOUTHERN MN...WITH
RAINFALL POSSIBLEY APPROACHING ONE INCH FOR SOUTH CENTRAL PORTION
OF CWA. AFTER THAT...50H RIDGE REALLY BEGINS TO BUILD INTO MONDAY
ACROSS UPPER MIDWEST. BOOSTED AFTN TEMPS AT LEAST ONE CATEGORY
FRIDAY INTO MONDAY IN RESPONSE TO STRONG SOUTHERLY WINDS AND THICKNESS
VALUES IN THE 570 TO 578 CATEGORY...AND OUR PERSISTENT DROUGHT CONDITIONS.
NEXT CHANCE FOR RAINFALL UNFOLDS OVR FA ON TUE AND WED IN TANDEM WITH
ANOTHER COOL FRONT THIS TIME FRAME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jun 20, 3:12 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT WED JUN 20 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
412 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK FRONTAL
BOUNDARY THAT WILL PUSH THROUGH MINNESOTA AND WISCONSIN THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. A SLIGHT RISK OF SEVERE
WEATHER EXISTS FOR MOST OF THE AREA...WITH THE SOUTHERN THIRD OF
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...SEEING THE
GREATEST CHANCE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT...ESPECIALLY
OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON THURSDAY AND FRIDAY. VERY
HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA. SEVERE STORMS ARE ALSO POSSIBLE ON THURSDAY...
TO THE SOUTH OF A LINE FROM MADISON TO OWATONNA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...AND AGAIN
ON THURSDAY.

KAT

In the hours before

Special weather statement, Jun 20, 1:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT WED JUN 20 2007

WIZ016-202030-
RUSK-
245 PM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 330 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WINTER...AND MOVING SOUTHEAST AT
50 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE LIKELY
WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE HAWKINS.

PEOPLE IN NORTHEASTERN RUSK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Jun 20, 2:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT WED JUN 20 2007

WIZ016-202130-
RUSK-
343 PM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 430 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ANOTHER STRONG THUNDERSTORM 10 MILES SOUTH OF WINTER...AND MOVING
SOUTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE LIKELY
WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE HAWKINS.

PEOPLE IN NORTHEASTERN RUSK COUNTY...INCLUDING THE CITY OF HAWKINS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

JPR
Special weather statement, Jun 20, 2:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT WED JUN 20 2007

MNZ048-049-202130-
POPE-STEARNS-
359 PM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR STEARNS AND POPE COUNTIES UNTIL 430
PM CDT...

AT 354 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES EAST OF GLENWOOD...OR 15 MILES SOUTHWEST OF SAUK CENTRE...AND
MOVING EAST AT 30 MPH.

HAIL TO THE SIZE OF DIMES...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

PEOPLE IN EASTERN POPE AND WESTERN STEARNS COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KAT

The radar

The Duluth radar (KDLH), 183 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rusk

When
June 20, 3:15 PM CST
Where
Rusk County, Glen Flora
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.500, -90.830

Hail, Polk

When
June 20, 4:25 PM CST
Where
Polk County, 4 mi E of Milltown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.530, -92.438

Hail, Polk

When
June 20, 4:25 PM CST
Where
Polk County, 4 mi E of Milltown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.530, -92.438

Hail, Barron

When
June 20, 4:52 PM CST
Where
Barron County, 4 mi NW of Cumberland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.571, -92.078

Hail, Barron

When
June 20, 4:55 PM CST
Where
Barron County, 1 mi S of Cumberland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.516, -92.020

Hail, Barron

When
June 20, 4:57 PM CST
Where
Barron County, 4 mi E of Cumberland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.530, -91.938

Hail, Polk

When
June 20, 5:20 PM CST
Where
Polk County, Luck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -92.480

Hail, Rusk

When
June 20, 5:27 PM CST
Where
Rusk County, 2 mi W of Tony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.480, -91.041

Hail, Rusk

When
June 20, 5:35 PM CST
Where
Rusk County, Weyerhaeuser
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.430, -91.420

Hail, Barron

When
June 20, 5:51 PM CST to 5:56 PM CST
Where
Barron County, 7 mi SE of Cumberland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.458, -91.918

Hail, Polk

When
June 20, 5:55 PM CST
Where
Polk County, 2 mi S of Cushing
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.541, -92.650

Hail, Chippewa

When
June 20, 7:25 PM CST
Where
Chippewa County, 4 mi N of Cornell
Measured
0.75 in hail
Reported by
Public
Coordinates
45.228, -91.130

Hail, St. Croix

When
June 20, 8:40 PM CST
Where
St. Croix County, Hudson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.770

Hail, St. Croix

When
June 20, 8:43 PM CST
Where
St. Croix County, New Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.120, -92.530

Hail, St. Croix

When
June 20, 8:57 PM CST
Where
St. Croix County, River Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -92.630

Hail, Pierce

When
June 20, 9:16 PM CST
Where
Pierce County, 3 mi SW of Ellsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.699, -92.513

Hail, Pierce

When
June 20, 9:18 PM CST
Where
Pierce County, 6 mi W of River Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.850, -92.752

Hail, Pierce

When
June 20, 9:19 PM CST
Where
Pierce County, 2 mi E of Ellsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.429

Hail, Pierce

When
June 20, 9:19 PM CST
Where
Pierce County, Ellsworth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.730, -92.470

Hail, Pierce

When
June 20, 9:41 PM CST
Where
Pierce County, 4 mi NW of Maiden Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.611, -92.357

Thunderstorm Wind, Chippewa

When
June 20, 9:56 PM CST
Where
Chippewa County, (Eau)eau Claire Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.870, -91.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52767, 47859, 47860, 47861, 47862, 47863, 52768, 47864, 53071, 52770, 52769, 47865, 47866, 47867, 47868, 47869, 47870, 47871, 52766, 47872, 52771.